What Happens to Your Body When You Overdose on Opioids?

May 29, 2020

What Happens During an Opioid Overdose?

As America wrestles with the opioid crisis, people experience overdoses every day. According to the most recent statistics from the Centers for Disease Control and Prevention (CDC), 192 people die from drug overdoses each day, and nearly 68 percent of these deaths involve opioids.

If you or someone you know takes prescription opioids or is struggling with opioid abuse, it’s essential to understand how overdoses work and how to respond to them.

Signs of an Opioid Overdose

When someone overdoses on opioids, it can sometimes be difficult to tell the difference between regular intoxication and an overdose state. Every person has a slightly different reaction to an overdose, but typical symptoms include:

  • Loss of consciousness
  • Being unresponsive to outside stimuli
  • Being awake but unable to speak
  • Breathing very shallowly or erratically
  • Making choking or gurgling noises that may sound like a snore
  • Vomiting

Someone in an opioid overdose will be very limp if you attempt to pick up their hand or move them. Their face may be pale and clammy, and their fingernails may change color to a dark blue or purple due to lack of oxygen. Their pulse will be slow, erratic or may not be there at all. If you are not sure, treat each situation as a potential overdose, and call for emergency medical attention.

What Happens to Your Body When You Overdose on Opioids?

Whether someone takes a painkiller in the form of a pill or injects an illicit opioid, the substance spreads throughout the body to the heart, lungs and brain. On its journey through the system, the opioid engages receptors that are responsible for the various effects seen during an overdose.

In the brain, opioid drugs interact with opioid receptors that are involved with the production of dopamine, causing the brain to release more of the chemical. The rise in dopamine will cause the person to fall asleep, with their head drooping and jerking as they move between states of sleep and consciousness. This symptom is referred to as “nodding off.”

Most importantly, opioids interfere with the part of the brain that regulates unconscious breathing. During an overdose, the factor that determines life or death is usually oxygen availability. With depressed breathing, the lungs aren’t able to transfer enough oxygen to the blood, and the heart can start beating erratically — this can lead to the person experiencing cardiac arrest.

Lack of oxygen also causes the brain to stop communicating properly with the rest of the body, leading organs to shut down. Oxygen deprivation of just a few minutes can also lead to seizures and permanent brain damage in the form of a toxic brain injury (TBI).

Preventing and Responding to Opioid Overdose

For those who take prescription opioids, caution and attention to physician and pharmacist instructions are the best way to prevent an accidental overdose. These guidelines can help prevent an overdose on legal opioids:

  • Do not mix alcohol with your medication, as it greatly increases the risk of overdose.
  • Do not take new medication alone or in unfamiliar settings.
  • Do not take more than the prescribed dosage.
  • When switching to a new dosage or new type of medication, start at the lowest dose before requesting a higher one.

People taking illicit opioids like heroin are much more likely to overdose, due to the higher drug potency and intention of achieving a high from the drug. Illicit opioids are also typically injected, which results in higher concentrations of the drug entering the bloodstream at a quicker pace. A significant threat also occurs when illicit medications are cut with other drugs, often a stronger but less expensive opioid by the name of fentanyl which is responsible for thousands of overdoses in the past few years.

If you suspect someone in your presence has overdosed on opioids, do the following:

  • Call 911 right away and let them know you need an ambulance for an overdose.
  • Try to rouse the person by shaking them and shouting their name.
  • Put the person in the recovery position to prevent them from choking.
  • Stay with the person until help arrives, and stay around for a while afterward, if possible.
  • Administer naloxone if it is available to you.

The recovery position is an important part of first aid, and it can keep the person from experiencing further breathing problems. It involves rolling the person onto their side with one arm outstretched and the other cushioning the head. If possible, place the person in the recovery position before administering naloxone.

Naloxone, commonly known as Narcan, is a medication that can quickly reverse an opioid overdose in emergency situations. It works by pushing other drugs off of opioid receptors in the brain, which reverses and blocks their effects. Its main action is restoring normal respiration to people who have slowed breathing or stopped breathing altogether as a result of their overdose.

What’s Next After an Opioid Overdose?

If you or someone you know suffers an opioid overdose, it means that addiction treatment is the next necessary step. Of the types of opioid addiction treatment available, medication-assisted treatment (MAT) is the most effective. It is a combination of Food and Drug Administration (FDA) approved medication administered in conjunction with psychosocial counseling, and it is more effective than behavioral or medication interventions on their own.

Options include methadone and buprenorphine, as well as buprenorphine compounds such as Suboxone®. These medications prevent or reduce the worst symptoms of withdrawal, allowing people to stop abusing opioids safely.

At Applegate Recovery, we have found that buprenorphine compounds are the most effective MAT medication. The benefits of Suboxone® treatment are far-reaching, and it is an appropriate method of treatment for people with a wide variety of needs. Perhaps the greatest benefit is privacy and flexibility. Whereas methadone treatment requires participants to attend a clinic on a daily basis, our office-based opioid treatment (OBOT) program allows you to get a prescription filled at a pharmacy like you would any other medication.

Suboxone® also has the lowest risk of abuse of all the FDA-approved MAT drugs due to its inclusion of naloxone. If you attempt to misuse Suboxone® by crushing it or dissolving it for injection, the naloxone will be activated and immediately produce unpleasant withdrawal symptoms, making it almost impossible to abuse.

OBOT is also much more affordable than options like residential or partial hospitalization treatment, while providing participants with the same skills and resources needed to succeed in recovery.

Trust Applegate Recovery

At Applegate Recovery, we specialize in OBOT for adults. Across our multiple locations,  our team of physicians and other care professionals provides each patient with a comprehensive MAT program tailored to individual needs, and they work hard to ensure every individual receives the support they need to overcome opioid addiction.

If you or someone you care about has experienced an overdose or is otherwise struggling with an addiction to opioids, there is no time to waste in getting the help necessary to heal. Call Applegate Recovery at 888.488.5337 or fill out our contact form to get started.

Subscribe to our Blog

Something went wrong. Please check your entries and try again.

There Is Hope

Get in touch with us

Other entries

How to Prevent an Opioid Relapse

A relapse, which is a return to misusing opioids, can occur at any time during or after treatment. Successful treatment and long-term recovery involves understanding relapse symptoms and how to effectively…

Read More →

The Danger of Abusing Suboxone® Through Snorting, Smoking or Injecting

Suboxone® is used in medical settings to treat opioid addiction. This semisynthetic opioid is made up of buprenorphine, which is a partial opioid agonist, and naloxone, which is an opioid antagonist….

Read More →
pain pill addiction

Setting Goals in Recovery

Throughout your journey to recovery, it’s important to incorporate goal-setting to increase your chances of long-term success. Goals can provide you with a sense of purpose and help you prioritize…

Read More →